Virginia, 2014High Wind and Winter Weather in Virginia, January 25, 2014
January 25, 2014 · NWS RNK · 2 events in 2 counties and zones
A large dome of Canadian high pressure built into the mid-Atlantic region behind an Alberta Clipper cold front. The very tight pressure gradient between the two systems resulted in very gusty northwest winds across the mountains, as well as a period of upslope snow showers that were heavy at times.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large dome of Canadian high pressure built into the mid-Atlantic region behind an Alberta Clipper cold front. The very tight pressure gradient between the two systems resulted in very gusty northwest winds across the mountains, as well as a period of upslope snow showers that were heavy at times.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 25, 5:46 AM EST, 2 hours 14 minutes earlier.
Area forecast discussion, Jan 25, 5:46 AM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
546 AM EST SAT JAN 25 2014
.SYNOPSIS...
A DEEP AND EXPANSIVE AREA OF LOW PRESSURE...ANCHORED ACROSS HUDSON
BAY...WILL REMAIN IN PLACE ACROSS THE EASTERN TWO-THIRDS OF THE
U.S. INTO THE LATER HALF OF THE WEEK BEFORE FINALLY BEGINNING
RETREAT SOMEWHAT TO THE NORTH. A SERIES OF ALBERTA CLIPPERS WILL
CONTINUE TO SEND SURGES OF ARCTIC AIR INTO THE REGION...ALSO
PROVIDING FOR MINOR TO MODERATE ACCUMULATIONS OF UPSLOPE SNOW IN
THE ALLEGHANYS.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 530 AM EST SATURDAY...
SOMEWHAT COMPLICATED FORECAST TODAY WITH MULTIPLE CONCERNS. MAIN
SYNOPTIC FEATURE THROUGH THE NEAR TERM IS A STRONG ALBERTA CLIPPER
THAT WILL MOVE RAPIDLY THROUGH THE CWA THIS MORNING INTO THE
AFTERNOON. VERY COLD ARCTIC AIR PRECEDES THIS SYSTEM WITH ALL
AREAS WELL BELOW FREEZING AND WELL BELOW NORMAL YET AGAIN THIS
MORNING. LWB AT -5F...WITH MOST AREAS OUTSIDE THE PIEDMONT IN THE
SINGLE DIGITS OR 10 TO 15F RANGE...PIEDMONT IN THE 15 TO 22 RANGE.
SOUTHWEST WINDS WILL BRIEFLY BRING SOME WARMING INTO THE AREA
TODAY...BUT IT INDEED BE VERY BRIEF AS THE -20C 850MB ISOTHERM
RAPIDLY SURGES BACK TOWARD THE AREA TONIGHT. THIS ALBERTA CLIPPER
ACTUALLY RESULTS IN FOUR WEATHER CONCERNS THROUGH TONIGHT...WIND
CHILL...UPSLOPE SNOWFALL...STRONG GUSTY WINDS IN THE MOUNTAINS OF
NC/FAR SW VA...AND HIGH FIRE DANGER ACROSS THE NC PIEDMONT.
SNOWFALL POTENTIAL WILL MAINLY BE LATE MORNING THROUGH EARLY
EVENING...LINGERING OVERNIGHT IN THE USUAL FAVORED UPSLOPE AREAS
OF EASTERN WV. WITH SOUTHWEST WINDS AND WELL BELOW FREEZING
TEMPERATURES...THERE MAY BE A LITTLE MORE SNOWFALL IN SW VA THAN
CURRENTLY ADVERTISED. WILL NEED TO WATCH THAT THROUGH THE
MORNING...BUT OVERALL EXPECTING 1-2 INCHES FAR SW VA/NW NC AND 2-4
INCHES TAZEWELL VA NORTH TO GREENBRIER...ESPECIALLY WESTERN
GREENBRIER AS USUAL...WHERE A FEW SPOTS COULD RECEIVE UP TO 5
INCHES BY SUN MORNING.
SW WINDS WILL INCREASE THROUGH THE LATE MORNING AND AFTERNOON TO
15 TO 25 MPH AND GUSTY...ESPECIALLY ACROSS SW VA/NW NC...BUT THE
MAIN INCREASE IN WIND WILL COME BEHIND THE CLIPPER THIS AFTERNOON
AND ESPECIALLY AFT 00Z AND AFTER THE WINDS VEER MORE TO THE W OR
WNW. FOR THIS CONCERN...HAVE POSTED A WIND ADVISORY FOR OUR NC
MOUNTAIN COUNTIES AND THE GRAYSON HIGHLANDS...WHERE SOME GUSTS IN
THE 00Z- 06Z TIME FRAME TONIGHT COULD APPROACH HIGH WIND WARNING
CRITERIA.
FINAL CONCERN IS ENHANCED FIRE DANGER ACROSS OUR NC PIEDMONT
COUNTIES. NCFS REQUESTED FWF/RFW FRIDAY AFTERNOON/EVENING AND WITH
10-HR FUEL MOISTURE VALUES DURING THE AFTERNOON FRI DROPPING INTO
THE 6-7 PERCENT RANGE COMBINED WITH THE WINDS AND LOW RH VALUES OF
15-20 PERCENT THIS AFTERNOON...THANKS TO THE RESIDUAL ARCTIC AIR
MASS AND ADDITIONAL DOWNSLOPE DRYING...COMBINED WITH THE EXPECTED
WINDS...CONDITIONS CERTAINLY MEET RFW CRITERIA. THUS...HAVE
MATCHED GSP/RAH WITH RFW. WILL ISSUE AN SPS FOR ENHANCED FIRE
DANGER FOR ALLEGHANY AND WILKES COUNTY NC WHERE FUELS ARE WETTER
AND RH VALUES WILL BE A LITTLE HIGHER.
FOR TEMPERATURES...GRIDDED MODEL GFS/ECMWF TEMPS SEEM TO HAVE A
BETTER HANDLE ON THE TEMPERATURE TREND THIS AFTERNOON/TONIGHT AND
THE MINIMUMS FOR SUN. HOWEVER...THIS RESULTED IN READINGS AND
ESPECIALLY WIND CHILL READINGS TOO LOW AND OUT OF TOLERANCE WITH
NEIGHBORS. HAVE COMPROMISED WITH A GFS MOS/ECMWF MOS/GRIDDED GFS
SFC T BLEND...STILL YEILDING BELOW ZERO TEMPS ACROSS MUCH OF
GREENBRIER COUNTY EARLY SUN...AND WIND CHILLS OF -5F TO -20F
ACROSS MUCH OF THE CWA WEST OF I-81 AND I-77 LATE TONIGHT AND
EARLY SUN. FOR THIS REASON...HAVE POSTED A NEW WIND CHILL ADVISORY
FOR THESE AREAS. IF TEMPS TREND MORE TOWARD ADVERTISED GFS/ECMWF
GRIDDED SFC T...A WIND CHILL WARNING MAY BE NEEDED FOR
BATH/GREENBRIER/SUMMERS COUNTY...AND POSSIBLY OTHERS DOWN INTO SW
VA AND NW NC.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY/...
AS OF 430 AM EST SATURDAY...
ANOTHER STRONG ARCTIC FRONT WILL CROSS THE REGION ON MONDAY. AGAIN
EXPECTING A NARROW BAND OF SNOW SHOWERS JUST AHEAD AND ALONG
IT...WITH A PERIOD OF UPSLOPE SNOW BEHIND IT MONDAY AFTERNOON.
DOWNSLOPE FLOW WITH THIS BOUNDARY SHOULD ALLOW THE
PIEDMONT/SOUTHSIDE TO RISE THROUGH THE 40S...WITH FALLING TEMPS
FURTHER NORTH AND WEST...WITH MORNING HIGHS ACROSS SE WEST VA AS
TEMPS PLUMMET TO THE TEENS ACROSS THE GREENBRIER VALLEY BY LATE
AFTERNOON. EXPECTING A LIGHT SNOWFALL...RIGHT AROUND MONDAY MORNING
RUSH HOUR...WITH LESS THAN AN INCH MOST SPOTS...BUT AN INCH OR TWO
ABOVE 3000 FEET ACROSS SW VA AND SE WEST VA. WITH H85 TEMPS TO -27C
ALONG NW GREENBRIER MONDAY NIGHT...AND SNOWCOVER...USED THE 2M GFS
TEMPS FOR MINS...AS THEY HAVE BEEN VERIFYING MUCH BETTER DURING
THESE ARCTIC BLASTS THAN THE MOS FOR MINS. GFS/NAM GUIDANCE BUSTED
BY 10F JUST A COUPLE DAYS BEFORE THIS MOST RECENT ARCTIC OUTBREAK.
FOLLOWED THE SAME IDEA FOR TUESDAY NIGHT WITH STRONG HIGH PRESSURE
NEARBY AND DECOUPLING EXPECTED. THIS MAY PUT THE SHELTERED VALLEYS
AROUND 5 BELOW ZERO BOTH NIGHTS. HIGH TEMPS TUESDAY WILL STRUGGLE TO
REACH 10F IN SE WEST VA. WIND CHILL WARNINGS/ADVISORIES WILL BE
NECESSARY AGAIN EARLY NEXT WEEK.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
AS OF 300 PM EST FRIDAY...
THE MASSIVE POLAR LOW OVER HUDSON BAY CANADA...OFTEN REFERRED TO AS
THE POLAR VORTEX...WILL MAINTAIN ITS POSITION MONDAY NIGHT INTO
TUESDAY...AS WELL AS ITS INFLUENCE OVER OUR WEATHER PATTERN.
WILL START MONDAY EVENING OFF WITH HIGH PRESSURE BUILDING INTO OUR
AREA FROM THE WEST...IN THE WAKE OF A DEPARTING COLD FRONT. MONDAY
NIGHT TEMPERATURES WILL FALL RAPIDLY...TO BOTTOM OUT IN THE SINGLE
DIGITS ACROSS THE MOUNTAINS...AND IN THE LOW TO MID TEENS EAST OF
THE BLUE RIDGE. AS SUCH...WILL START TUESDAY MORNING OFF WITH WIND
CHILLS ACROSS THE MOUNTAINS EASILY IN THE ADVISORY TERRITORY OF -5F
TO -15F...POSSIBLY DROPPING TO -20F OR LOWER ACROSS WESTERN
GREENBRIER COUNTY. TEMPERATURES TUESDAY AFTERNOON WILL REBOUND
SOMEWHAT...BUT WILL REMAIN WELL BELOW FREEZING AREAWIDE.
THERE WAS CONCERN YESTERDAY OF A COASTAL LOW DEVELOPING TUESDAY
NIGHT AND WEDNESDAY...SPREADING SNOW ACROSS OUR AREA. TODAY...BOTH
THE GFS AND ECMWF FORECAST MODELS HAVE BACKED OFF ON THIS
EVENT...ALTHOUGH THE ECMWF STILL INDICATES THE POTENTIAL FOR MODEST
SNOWFALL ACROSS THE PIEDMONT ON TUESDAY NIGHT. WILL MAINTAIN A
SLIGHT CHANCE OF SNOW IN THE FORECAST...AS AM HESITANT TO MAKE A
DRASTIC CHANGE UNTIL THE MODELS GET A BETTER HANDLE ON THIS EVENT.
FOR WEDNESDAY AND THURSDAY...THE FORECAST LOOKS DRY...WITH A GRADUAL
WARMING TREND AS THE POLAR LOW IS FINALLY SHOWING SIGNS OF BREAKING
DOWN. AS SUCH...WILL SEE A SLIGHT WARMING TREND FOR WEDNESDAY AND
THURSDAY BY A FEW DEGREES EACH DAY...ALTHOUGH TEMPERATURES WILL
STILL BE SEVERAL DEGREES BELOW AVERAGE FOR LATE JANUARY. THE WARMING
TRENDS IS EXPECTED TO CONTINUE INTO THE WEEKEND AS THE POLAR LOW
RETREATS FURTHER AWAY FROM OUR REGION.
&&
.AVIATION /10Z SATURDAY THROUGH WEDNESDAY/...
AS OF 1135 PM EST FRIDAY...
HIGH CONFIDENCE OF VFR CONDITIONS THROUGH 12Z/7AM SATURDAY.
AN UPPER LEVEL DISTURBANCE WILL CROSS THE REGION DURING THE DAY
SATURDAY. CONDITIONS WILL WORSEN TO IFR/MVFR BY 18Z/1PM WITH
ASSOCIATED SNOW SHOWERS MAINLY ALONG AND WEST OF A KTNB-KMKJ-KHSP
LINE...INCLUDING THE TAF SITES OF KBLF AND KLWB. EAST OF THIS AREA
TO THE CREST OF THE BLUE RIDGE...THE IFR/MVFR CONDITIONS WILL
PATCHY AMONG A MORE PREDOMINATE LOW END VFR CEILING AND SCATTERED
SNOW SHOWERS. FLIGHT CATEGORIES WILL IMPROVE TO VFR AT MOST
LOCATIONS AFTER ROUGHLY 02Z/8PM SUNDAY AS THE TROUGH AXIS SHIFTS
EAST.
WINDS THROUGH THE NIGHT AT MOST LOCATIONS WILL BE LIGHT FROM THE
SOUTHWEST. KBLF WILL MAINTAIN A SOUTHWEST WINDS CLOSE TO 10 KTS
THAT WILL GET A BIT STRONGER AND GUSTIER TOWARD MORNING. DURING
THE DAY SATURDAY...SURFACE GUSTS WILL BECOME MORE COMMONPLACE
AFTER ABOUT 15Z/10AM. THE HIGHEST TERRAIN WILL EXPERIENCE SOME
GUSTS AROUND 35 KTS. BEHIND THE TROUGH AXIS...850 MB WINDS
INCREASE FROM THE NORTHWEST WITH 50KTS COMMON ACROSS THE AREA AT
THIS LEVEL. AT THE SURFACE...GUSTS WILL APPROACH 40KTS AT THE
HIGHER ELEVATIONS ACROSS THE MOUNTAINS. EAST OF THE BLUE
RIDGE...SURFACE GUSTS AROUND 25KTS WILL BE MORE COMMON.
AS OF 1234 PM EST FRIDAY...
EXTENDED AVIATION DISCUSSION...
THE WEATHER PATTERN FOR NEXT WEEK REMAINS UNCHANGED. FLOW ALOFT
WILL REMAIN PROGRESSIVE...PRIMARILY FROM THE NORTHWEST WITH
PERIODIC SHORTWAVE TROUGHS RIDING ALONG THE FLOW AND MOVING ACROSS
OR NEAR OUR REGION. EACH OF THESE WILL HAVE THE POTENTIAL OF
PRODUCING MVFR CIGS AND SNOW SHOWERS ACROSS THE MOUNTAINS...WITH
AN ASSOCIATED INCREASE IN NORTHWEST WINDS CONCURRENT AND IN THE
WAKE OF EACH SYSTEM.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND CHILL ADVISORY UNTIL 9 AM EST THIS MORNING FOR VAZ007-
009>012-015-018>020.
WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 8 AM EST SUNDAY
FOR VAZ007-009>016-018>020.
WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 6 AM EST SUNDAY FOR
VAZ015.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR VAZ007.
NC...WIND CHILL ADVISORY UNTIL 9 AM EST THIS MORNING FOR NCZ001-002-
018.
WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 8 AM EST SUNDAY
FOR NCZ001-002-018.
WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 6 AM EST SUNDAY FOR
NCZ001-002-018.
RED FLAG WARNING FROM 11 AM THIS MORNING TO 6 PM EST THIS
EVENING FOR NCZ003>006-020.
WV...WIND CHILL ADVISORY UNTIL 9 AM EST THIS MORNING FOR WVZ042>045.
WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 8 AM EST SUNDAY
FOR WVZ042>045.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR WVZ042-
043-045.
&&
SYNOPSIS...RAB
NEAR TERM...RAB
SHORT TERM...KM
LONG TERM...NF
AVIATION...DS/KK/PMHazardous weather outlook, Jan 25, 6:17 AM EST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
617 AM EST SAT JAN 25 2014
WVZ045-261100-
GREENBRIER-
617 AM EST SAT JAN 25 2014
...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EST
SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
WIND CHILL ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND CHILL ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ007-WVZ042-043-261100-
TAZEWELL-MERCER-SUMMERS-
617 AM EST SAT JAN 25 2014
...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EST
SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
WIND CHILL ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND CHILL ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ009>012-018>020-WVZ044-261100-
SMYTH-BLAND-GILES-WYTHE-CRAIG-ALLEGHANY VA-BATH-MONROE-
617 AM EST SAT JAN 25 2014
...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...
...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EST
SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND CHILL ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND CHILL ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ013-014-016-261100-
PULASKI-MONTGOMERY-CARROLL-
617 AM EST SAT JAN 25 2014
...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EST
SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND CHILL ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND CHILL ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ017-022>024-032>035-043>047-058-059-261100-
FLOYD-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
617 AM EST SAT JAN 25 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
WIND CHILLS LATE TONIGHT AND EARLY SUNDAY WILL DROP TO AS LOW AS
5 BELOW ZERO AT TIMES. A WIND CHILL ADVISORY MAY BE NEEDED WITH
LATER FORECASTS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
WIND CHILL READINGS EARLY SUNDAY WILL BE NEAR 5 BELOW ZERO...ESPECIALLY
AT THE HIGHER ELEVATIONS. A WIND CHILL ADVISORY MAY BE REQUIRED
WITH LATER FORECASTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001-002-018-VAZ015-261100-
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-
617 AM EST SAT JAN 25 2014
...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...
...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 AM EST
SUNDAY...
...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EST
SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND CHILL ADVISORY.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND CHILL ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ019-261100-
WILKES-
617 AM EST SAT JAN 25 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
ENHANCED FIRE DANGER THIS AFTERNOON FROM LOW RELATIVE HUMIDITIES
AND GUSTY WEST WINDS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS
TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ003>006-020-261100-
SURRY-STOKES-ROCKINGHAM-CASWELL-YADKIN-
617 AM EST SAT JAN 25 2014
...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EST
THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
RED FLAG WARNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS
TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
RAB
In the hours before
Special weather statement, Jan 25, 7:42 AM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
742 AM EST SAT JAN 25 2014
NCZ002-019-252300-
ALLEGHANY NC-WILKES-
INCLUDING THE CITIES OF...SPARTA...WILKESBORO
742 AM EST SAT JAN 25 2014
...FIRE DANGER STATEMENT IN EFFECT FROM 11 AM EST THIS MORNING
THROUGH 6 PM THIS EVENING...
A COLD DRY AIR MASS WILL REMAIN ACROSS THE NORTHERN FOOTHILLS OF
NORTHWEST NORTH CAROLINA TODAY. RELATIVE HUMIDITY VALUES WILL
FALL TO BETWEEN 20 AND 30 PERCENT LATE THIS MORNING AND THROUGH
THE AFTERNOON. WINDS WILL INCREASE TO 15 TO 25 MPH WITH GUSTS TO
35 MPH. THESE WINDS...COMBINED WITH VERY DRY FUEL MOISTURE...WILL
LEAD TO ENHANCED FIRE DANGER. THESE CONDITIONS COULD ALLOW
WILDFIRES TO START AND SPREAD MORE EASILY.
PLEASE REFER TO YOUR LOCAL BURN PERMITTING AUTHORITIES ON WHETHER
BURNING IS ALLOWED TODAY.
RAB
Winter Weather, Smyth
- When
- January 25, 8:00 AM EST to 6:00 PM EST
- Where
- Smyth forecast zone
- Injuries
- 1 direct, 0 indirect
- Property damage
- $50,000
- Reported by
- 911 Call Center
- Coordinates
- 36.844, -81.537 (the zone’s center; the record gives no point)
Snowfall amounts ranging between 1 and 4 inches, as well as roadway icing, resulted in slick roads that caused several automobile accidents across western Virginia. Most accidents were minor, but one resulted in an injury.
High Wind, Tazewell
- When
- January 25, 7:55 PM EST
- Where
- Tazewell forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.125, -81.561 (the zone’s center; the record gives no point)
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in South Dakota, January 25 to 27, 20141 death · 2 injured · 15 events
- Winter Storm in Ohio, January 25, 2014$1.3 million · 4 events
- Winter Weather in Delaware, January 25, 20146 injured · 4 events
- Blizzard and High Wind in North Dakota, January 25 to 26, 201455 kt wind · 36 events
- Winter Storm and Winter Weather in West Virginia, January 25, 201434 events
- Winter Weather in New Jersey, January 25, 201416 events
- High Wind in South Dakota, January 25 to 26, 201461 kt wind · 16 events
- Winter Weather in Pennsylvania, January 25, 201413 events
- Wildfire in Georgia, January 25 to 27, 2014$16,000 · 3 events
- High Wind in Montana, January 25 to 26, 201462 kt wind · 10 events
- Heavy Snow and Winter Weather in Ohio, January 25, 20149 events
- Winter Storm and High Wind in Hawaii, January 25 to 30, 201465 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 498184, 498183.